Flare, increase dose?

I will try to be brief. First symptoms appeared Nov 2015 Pain and stiffness in muscles at the top of arms spreading into my neck. March 2016, finally doctor listens, it took me bursting into tears and my husbands intervention to convince him I couldn't manage the pain any longer. He and another doctor had over the previous months told me my inflammation levels were not high and had offered me no help apart from Vitamin D tablets. He prescribed Pred, 10mg. Saying if it was PMR then I would feel better in a couple of days. I do realise I've been fortunate as my initial symptoms were 'mild' compared to other suffers on this forum and a relatively low dose of Pred worked. I stayed on 10 until last November when doctor said to reduce 1mg a month. I managed to get to 7 but that was too far so went back to 10 eventually trying to reduce the dose a second time, the symptoms returned again this time pain in both my arms and legs. I have stayed at 10 for the last 3 months. Now this past few days the pain and awful stiffness has reappeared despite taking 10. My quandary is what to do. We are away from home until beginning of November. We have a caravan which we escape life at home. I find life easier in the van, away from tyranny of house, garden and telephone. Small space less to do! Do I increase my dose say to 12 for a few days, hit the inflammation and then go back to 10 after a few days. I do have enough tablets with me to increase the dosage. I would value the advice from all you knowledgeable, wonderful people out there who unlike many of the medical profession understand.

13 Replies

oldestnewest
  • Hi Jean,

    You can only give 12mg a go and see what happens. But think you may need to stay for more than a few days to ensure you have got a grip of the inflammation again. If you up and then down too quickly you'll likely end up in the same position. As you've been on 10mg for the last few months and still had a flare then that would indicate that 10mg is just not enough.

    If you haven't got enough Pred to stay at 12mg until you get home then is there any way you can more - for example do you have a copy of prescription or see a local doctor as a temporary patient? Might be worth speaking to the nearest pharmacist.

  • Thank you. Yes I do have my repeat prescription with me. I will have to get husband to do another calculation and add my tablets up. I don't do sums at the best of times! I doubt whether I've enough with me. If not will try local doctors.

  • How things have changed.

    The Doctor who put me on prednisone 4 or 5 year ago

    Always kept saying.

    O you must never be without these. I used to have a great pile of em. 😱

  • If you get really stuck, might be worth speaking to Rheumatology Dept at Dorset County Hospital, Dorchester.

    If I had any still hanging about I'd offer you some as you're in my neck of the woods!

    Weather looks okay for next week, cloudy but fine and reasonably warm for late September! !

  • Bless you, that's so kind. Hope the weather improves. It has meant I've been able to do very little without too much guilt. Reading and knitting!

  • Nothing wrong with that!

  • Hi Jean56, I recognize your upper back shoulder symptoms!

    As I read your post, it was clear you know what you need to do... increase the dose of pred for a while. My response to your question is to bump up to 15 mg for a couple of weeks. Give the pred time to to control inflammation, then begin your slow taper again.

    You are right about travel being less stressful... no pressure to do anything except relax and enjoy the compant/trip. For 2 months last year, we traveled throughout s.w. U.S., and Alaska. . I took up watercolor painting and easy crossword puzzles ..

    ..kind regards Jerri

  • Thank you. I haven't enough Pred with me to bump up to 15mg. I could try to see a local doctor or we could go home but I'm reluctant! It's certainly easy in a small space, every time we go home I wonder why on earth we need a house the size we have. Then husband reminds me.....where would I put all my books and I have a lovely sewing room, my refuge. Before all this started and PMR took over my life we spent 8 months travelling around England and Scotland. It was wonderful, quite a shock getting back home. Despite being active on our trip, we used to walk a lot, we both found the biggest bug bear on our return was the staircase, it kept getting in the way. Everything I wanted was always upstairs, exhausting!

  • We downsized a few times - from our 9-room house in Scotland (2 turned into a granny flat, not all mine) to a smaller house in the north of England which we promptly added to to make 3 bedrooms and a garage that wasn't about to fall down! Then we sold that - and moved to a 3 rooms plus balcony, cellar and garage in Italy. Plus a caravan, now camper. Our spare room is David's study - could be your sewing room.

    No stairs! Live on the second floor but there is a lift when I can't manage the stairs. I had a major flare in the UK just as we part-exchanged the bigger house for a smaller one with only an upstairs loo. Disaster! Then we came here - all better ;-)

  • Your GP is a bit of a numpty - 10mg was a silly dose to try, the chances of it working as he wanted were small. 15mg is far more to the point - he still didn't want to take you seriously.

    10mg is obviously not enough - you can flare for 2 reasons, one is reducing too far as you did before. The other is that the disease activity increases for some reason which is what it sounds like. Have you been doing more? Are you sickening for a cold or something?

    Where are you? Is it a static caravan or are you travelling? Just being nosey ;-)

    Best wishes from a campsite in northern Italy - but the weather is pants! Long thunderstorm last night - and only about 23C today and cloudy so no heat in the sun. Not that that seems to be bothering our co-campers, out in shirtsleeves and swimming trunks! Me? I've got my fleece! I've obviously lived here too long...

  • Yes, I've thought I've been very fortunate to have been helped by a relatively low dose of Pred. The doctor was reluctant to prescribe, I've often wondered what he would have done if the 10mg hadn't worked. At that time it was only in my arms and shoulders, now I do have pain in my legs. Movement is ok ish, don't want to raise my arms too high and walking is slow, I'm stiff and creaky. All such fun..... Before I started the slow reduction I only had the odd twinge, now I have good days and bad days, unfortunately now it seems more bad days. I certainly have no reason for it to flare up like this. I don't think I'm sickening for anything and apart from this blooming disease nothing to really stress about.

    We are nestling in a field on a farm in Dorset. It's a place we visit a lot. We have a touring caravan, husband suggested we bought a tent.... I finally agreed on the caravan, I need facilities on board and fairly solid walls around me! Have to say nine years on I haven't regretted the decision. I love it and now it makes life simple, small space less to do. Unfortunately due to my husbands health we can't travel abroad but we have travelled all over the UK.

    Like you the weather is not good. We've been here three weeks and think we've had three good days the rest grey, sometimes wet and at night cold. Keep hoping it will improve. Doing a lot of reading and knitting.

  • A TENT???? At our age?????? NO!!!!! I look at others on our sites - in a warm country with campsites that make the UK ones look like slums - in VW camper vans. No, done that, done everything in the way of camping-styles, now I need my luxury. Twin beds, central heating, on-board loo for when it is raining. If the weather is rubbish we pack up and move on - or go home. Having to put up with it at present because we are here for OH to have radiotherapy and we are just half an hour from the clinic instead of one and a half. But it is a very nice site and by British standards the weather is OK. Not by mine though - lived here too long I think. I can read at home - without paying campsite fees...

    However - you are on too low a dose. There is no virtue in taking too little - you have no benefits to balance out the downsides (if you have any, I don't that I notice). The symptoms you describe should be almost gone. So do go back up for a while.

  • I definitely don't do tents! I pointed this out to husband at the point when he was pricing tents and looking at camping toilets, fortunately he realised they were too heavy. A caravan was the better option, I think it was a cunning plan to get me to agree to a caravan, suggest a tent.....and wait for the reaction, he says not but I'm not sure. I do enjoy life here although it was more fun before PMR. I do like being away from the telephone. The mobile signal on the farm used to be awful, it has improved but we haven't told anyone! I do need central heating and on board loo. Will up my Pred tomorrow and hope. Will make appointment. Sorry to hear you are on site for radiotherapy apt and yes the weather is warmer than Dorset.

You may also like...